Colorado, 2008

Winter Storm in Colorado, March 5, 2008

March 5, 2008 · NWS PUB · 9 events in 9 counties and zones

A winter storm generated hefty amounts of snow across the region... Colorado City and Aguilar.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm generated hefty amounts of snow across the region... including 6 to 9 inches near Trinidad...Walsenburg...Rye...Rosita...San Isabel...Beulah...Colorado City and Aguilar. Around a foot of snow fell around La Veta and Cuchara.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 4, 3:15 PM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Mar 4, 3:15 PM MST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MST TUE MAR 4 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

MAIN CONCERNS WL BE PCPN CHANCES AND SNOW AMOUNTS FOR THE CENTRAL
MTS TONIGHT...AND ALL OF THE MTS AND NEARBY AREAS ON
WEDNESDAY...ESPECIALLY THE SOUTHEAST MTS. A SHRTWV TROF WL CONTINUE
MOVING THRU NERN PORTIONS OF CO THIS EVENING AND SOME SHOWERS
ASSOCIATED WITH THIS ARE CURRENTLY SHOWING UP ON RADAR IN NERN CO.
IT IS POSSIBLE THAT SOME LIGHT SHOWERS COULD DEVELOP OVR SOME OF THE
FAR SERN PLAINS BEFORE MIDNIGHT...BUT THE LOWER LEVELS ARE STILL
QUITE DRY AND MEASURABLE PCPN IS NOT VERY LIKELY.  THE LARGER UPR
TROF TO OUR NORTH WL CONTINUE DROPPING SOUTH INTO CO TONIGHT AND
THEN MOVE SOUTH AND EAST OVR THE AREA THRU WED.  SOME SNOW SHOWERS
ARE OCCURRING THIS AFTERNOON OVR THE CENTRAL MTS AND WL INCREASE
POPS FOR TONIGHT OVR THAT AREA. SNOW ACCUMULATIONS IN THE CENTRAL
MTS ARE EXPECTED TO BE A FEW INCHES.  NORTHERN PORTIONS OF THE
FORECAST AREA TONIGHT WL SEE THE BEST CHANCES FOR PCPN AS THE TROF
MOVES OVERHEAD...AND WL INCREASE POPS OVR TELLER COUNTY AND THE
PALMER DVD BY LATE TONIGHT. EARLY WED MSTR IS FORECAST TO INCREASE
OVR THE ERN MTS AND ADJACENT AREAS.  THE LOW AND MID LEVEL WINDS
START OUT NORTHERLY BUT BY MIDMORNING THE WINDS TURN MORE
NORTHEASTERLY LEADING TO BETTER UPSLOPE AND CONCENTRATING PCPN ALONG
AND NR THE SOUTHEAST MTS...AND AS A RESULT WL NEED TO INCREASE PCPN
CHANCES IN THESE AREAS AND GO WITH LIKELY POPS WITH SNOW
ACCUMULATIONS.  AT THIS POINT IT LOOKS AS THE THE SRN SANGRES AND
WET MTS AND NEARBY AREAS WL SEE THE HIGHEST SNOW ACCUMULATIONS.  AT
THIS TIME 3-5 INCHES OF ACCUMULATION IN THESE AREAS SEEMS LIKELY.
HOWEVER...LAPSE RATES ARE FORECAST TO BE 8-9 C/KM OVR AND NR THE MTS
AND THIS COULD LEAD TO CONVECTIVE SNOW SHOWERS WHICH COULD RESULT IN
LOCALLY HIGHER SNOW ACCUMULATIONS.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

UNSETTLED AND UNSEASONABLLY COOL CONDITIONS EXPECTED THROUGH
FRIDAY WITH A DRYING AND WARMING TREND THEN ANTICIPATED FROM
SATURDAY INTO MONDAY WITH MORE UNSETTLED CONDITIONS
POTENTIALLY RETURNING BY NEXT TUESDAY.

LATEST LONGER TERM COMPUTER MODELS INDICATE THAT UPPER WAVE
CENTERED OVER SOUTHWEST COLORADO AT 06Z WEDNESDAY TO PUSH INTO
NORTH-CENTRAL NEW MEXICO BY 18Z THURSDAY AND THEN SHIFT INTO
EASTERN OKLAHOMA BY 12Z FRIDAY.

THE COMBINATION OF THIS SYSTEM AND STEEP LAPSE RATES WILL ALLOW
SCATTERED TO LIKELY POPS TO CONTINUE OVER THE WESTERN 2/3RDS OF THE
CWFA WEDNESDAY NIGHT WITH LOWER GRADE POPS OVER THE FAR EASTERN
SECTIONS. AT THIS TIME...IT APPEARS THAT THE GREATEST ADDITIONAL
SNOW AMOUNTS(GENERALLY IN THE 1 TO 5 INCH RANGE) ON WEDNESDAY
NIGHT SHOULD BE NOTED OVER PORTIONS OF THE CENTRAL MOUNTAINS...TELLER
AND EL PASO COUNTIES AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS.
THE NEXT ROUND OF POTENTIALLY HEAVIER SNOW IS THEN EXPECTED OVER
THE CENTRAL MOUNTAINS BY THURSDAY NIGHT WHERE AN ADDITIONAL 1 TO 4
INCHES OF SNOW IS ANTICIPATED. IN ADDITION TO THE PRECIPITATION...
BELOW SEASONAL TEMPERATURES SHOULD BE NOTED THROUGH FRIDAY.

A BREAK IN THE RELATIVELY ACTIVE METEOROLOGICAL PATTERN SHOULD BE
NOTED FROM SATURDAY INTO MONDAY AS ZONAL/MINOR SHORT WAVE UPPER
RIDGING PREVAILS. TEMPERATURES EXPECTED TO CLIMB TO OR ABOVE
CLIMATOLOGICAL AVERAGES DURING THIS TIME-FRAME MOST AREAS.

FINALLY...NEXT UPPER DISTURBANCE SHOULD BEGIN TO IMPACT NORTHERN
AND WESTERN PORTIONS OF THE CWFA WITH INCREASING POPS AND COOLER
TEMPERATURES FROM MONDAY NIGHT INTO NEXT TUESDAY.

&&

.AVIATION...

VFR CONDITIONS CAN BE EXPECTED TONIGHT FOR KCOS...KPUB AND KALS THOUGH
GUSTS OF 35-45 MPH FROM THE WEST WILL CONTINUE INTO EARLY EVENING AT
KPUB...LIKELY DECREASING AFTER 02Z.  SNOW SHOWERS IN THE CENTRAL MTS
WL CAUSED IFR CONDITIONS TONIGHT.  ON WEDNESDAY MOST OF THE MTS WL
HAVE IFR CONDITIONS AS A RESULT OF SNOW.  ALONG THE I-25 CORRIDOR
SNOW WL CAUSE AREAS OF MVFR AND IFR CONDITIONS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 4, 6:46 AM MST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MST TUE MAR 4 2008

COZ058>089-093>099-051345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL DROP DOWN ACROSS COLORADO
TODAY...BRINGING A GOOD CHANCE FOR ACCUMULATING SNOW TO THE CENTRAL
MOUNTAINS THIS EVENING. TOTAL SNOW ACCUMULATIONS OF 2 TO 3 INCHES
WILL BE POSSIBLE OVER THE HIGHER ELEVATIONS OF LAKE COUNTY AND
WESTERN CHAFFEE COUNTY THROUGH LATE TONIGHT. IN ADDITION...STRONG
WEST WINDS WITH POSSIBLE GUSTS UP TO 40 TO 50 MPH WILL CREATE AREAS
OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DISTURBANCE WILL TRACK SOUTH ACROSS COLORADO WEDNESDAY
AND WEDNESDAY NIGHT PRODUCING SCATTERED SNOW SHOWERS...WITH THE
MOST INTENSE ACTIVITY OCCURRING WEDNESDAY AFTERNOON AND EVENING.
THE CENTRAL AND SOUTHEAST MOUNTAINS COULD SEE LOCALIZED
ACCUMULATIONS OF 3 TO 6 INCHES BY THURSDAY MORNING. THE HIGH
VALLEYS AND THE PLAINS ADJACENT TO THE MOUNTAINS COULD SEE A QUICK
INCH OR TWO OF SNOW. ELSEWHERE...LITTLE OR NO SNOW IS EXPECTED.

ISOLATED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THURSDAY
AND FRIDAY. LOCALIZED ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE EACH DAY...MAINLY OVER THE MOUNTAINS.

ANOTHER DISTURBANCE COULD AFFECT THE REGION ON SUNDAY. HOWEVER...
PRESENT INDICATIONS ARE THAT ANY SNOWFALL WITH THIS SYSTEM WILL
BE VERY LIGHT AND SPOTTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT ACROSS THE CENTRAL MOUNTAINS.

KOTO/LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
March 5, 2:00 AM MST to 11:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 5, 2:00 AM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 5, 2:00 AM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 5, 3:00 AM MST to 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 5, 4:00 AM MST to 11:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 5, 6:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 5, 6:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 5, 6:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 5, 6:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87282, 87283, 87284, 87285, 87286, 87277, 87278, 87279, 87280.